New Mexico, 2011

High Wind in New Mexico, April 18 to 19, 2011

April 18 to 19, 2011 · NWS ABQ · 5 events in 4 counties and zones

A broad upper level trough swung over New Mexico on the 18th and 19th. While the trough brought some much needed precipitation to the northwest, it also generated strong winds statewide.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A broad upper level trough swung over New Mexico on the 18th and 19th. While the trough brought some much needed precipitation to the northwest, it also generated strong winds statewide. Dry low levels resulted in very gusty winds in isolated locales as precipitation largely evaporated. In other areas, the gusty winds were the result of mountain waves crashing onto the surface. Regardless of the cause, winds topped 60 mph across portions of northern and central New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 18, 2:26 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 18, 2:26 AM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
326 AM MDT MON APR 18 2011

...STRONG WINDS AND CRITICAL FIRE WEATHER THE MAIN STORY THIS WEEK...

.DISCUSSION...
BREEZY CONDITIONS AND A LAYER OF MID AND HIGH LEVEL CLOUDS HAVE
DETERRED OVERNIGHT TEMPS FROM FALLING VERY MUCH. TEMPERATURES
ACROSS NEW MEXICO THUS FAR HAVE ONLY DIPPED BACK TO THE 50S AND
60S WITH A FEW 40S OVER THE NORTHERN HIGH TERRAIN. WE EXPECT THE
SURFACE PRESSURE GRADIENT TO REMAIN TIGHT ENOUGH TO KEEP THE
BREEZY CONDITIONS IN PLACE.

FORECAST CHALLENGES FOR TODAY WILL BE WIND SPEEDS AND EXTENT OF
BOTH ADVISORY LEVEL WINDS AND CRITICAL FIRE WEATHER CONDITIONS.
NAM-WRF 700MB ANALYSIS STILL DOES NOT SHOW IMPRESSIVE WIND SPEEDS
BUT A STRONG SURFACE LOW WILL TAKE SHAPE WHICH WILL MAKE UP FOR IT
AT THE SURFACE. GUIDANCE HAS HAD A TOUGH TIME RESOLVING WIND
SPEEDS AS OF LATE AND THE WEAK 700MB FLOW PORTRAYED IN THE NAM-WRF
LOOKS A LITTLE SUSPICIOUS. WE WILL CONTINUE TO FORECAST WINDS A
TAD ABOVE GUIDANCE AND DEWPOINTS BELOW. WILL CONTINUE RED FLAG
WARNING FOR ALL SECTIONS AND HOIST A WIND ADVISORY MAINLY FOR THE
CENTRAL HIGHLANDS NORTH TO LAS VEGAS. SOME BLOWING DUST WILL BE
KICKED UP IN THOSE AREAS.

IN ADDITION...JET ENERGY ASSOCIATED WITH A SUBTLE SHORTWAVE IS
EXPECTED TO SWEEP ACROSS THE NORTHERN HIGH TERRAIN THIS EVENING
AND TONIGHT. SUITE OF GFS/NAM/UKMET AND ECMWF ALL SHOWING SOME QPF
DEVELOPING. LIFTED INDICES APPROACH 0 AND PERHAPS -1 AND WILL
CONTINUE ISOLATED THUNDER MENTION MAINLY FOR THE HIGH TERRAIN.
SNOW LEVELS WILL REMAIN RATHER HIGH OVERNIGHT BUT THE HIGHER
TERRAIN WILL LIKELY SEE SNOW SHOWER ACTIVITY WITH THIS SHORTWAVE.
AT THIS TIME...THE HIGHEST AMOUNTS OF 1 TO 2 INCHES...POSSIBLY 3
WILL BE FOUND OVER THE SAN JUANS CLOSEST TO THE COLORADO BORDER.

ON TUESDAY...MODELS ARE ADAMANT ABOUT DRIVING A 50 TO 60+ KT 700MB
JET ACROSS CENTRAL AND NORTHERN NEW MEXICO WITH MOUNTAIN WAVE
ACTIVITY EXPECTED. STRONGER WINDS WILL CRASH DOWN TO THE SURFACE
AS EARLY AS SUNRISE TUESDAY WITH THE POTENTIAL FOR DAMAGING GUSTS.
WILL LIKELY SEE A DECENT SWATH OF HIGH END ADVISORY WINDS BUT
EXTENT OF WARNING LEVEL WINDS IS UNCERTAIN AND WILL ALLOW THE DAY
SHIFT ANOTHER INSPECTION BEFORE ISSUING A WATCH. WILL UPGRADE FIRE
WEATHER WATCH TO A WARNING. IN ADDITION...NAM12 CONTINUES TO EDGE
A COLD FRONT INTO THE FAR NORTHEAST PLAINS TUESDAY AFTERNOON.
CONVERGENCE AND ADDED MOISTURE WITH THE BOUNDARY MAY BE ENOUGH TO
SPARK A FEW SHOWERS/THUNDERSTORMS. DID ADD THIS TO THE GRIDS.

WEDNESDAY STILL LOOKS LIKE A RETURN SURGE OF LOW LEVEL MOISTURE
OVER THE EAST AND A CONTINUATION OF VERY DRY CONDITIONS ALONG AND
WEST OF THE CENTRAL MOUNTAIN CHAIN. ANY MOISTURE RETURN WILL BE
SHORT LIVED AS THURSDAY LOOKS TO BE SHAPING UP TO BE ANOTHER WINDY
DAY WITH CRITICAL FIRE WEATHER CONDITIONS RETURNING TO NEW MEXICO.

LONG RANGE GFS AND TO MORE EXTENT THE ECMWF SHOW A MORE
SIGNIFICANT STORM SYSTEM APPROACHING NEW MEXICO BY NEXT SUNDAY.
WAY TOO EARLY TO MAKE ANY ASSUMPTIONS WITH THIS STORM BUT AS HAS
BEEN THE CASE ALL SPRING...SYSTEMS TEND TO TRACK FURTHER AND
FURTHER NORTH WITH TIME. WILL CONTINUE A FORECAST TOWARD
PERSISTENCE ATTM.

KW

&&

.AVIATION...
VFR CONDITIONS PREVAIL ALL AIRPORTS. SOUTHWEST WINDS WILL BE
STRONGER TODAY ACROSS THE ENTIRE REGION...ESPECIALLY FROM THE
CENTRAL MT CHAIN EAST INTO THE PLAINS WHERE GUSTS UP TO 45 KTS ARE
POSSIBLE. VERY DRY SOIL WILL LEAD TO AREAS OF BLDU WITH VSBYS AS LOW
AS 5-6SM POSSIBLE FROM AROUND CLINES CORNERS EAST TO NEAR LAS VEGAS
AND PERHAPS TUCUMCARI. AWW CRITERIA WINDS MAY BE REACHED FOR AN HOUR
OR TWO AT ALBUQUERQUE DEPENDING ON STRENGTH OF MIXING TODAY. WINDS
WILL DIMINISH AFTER SUNSET MOST AREAS EXCEPT THE LEE OF THE CENTRAL
MT CHAIN WHERE DOWNSLOPE FLOW WILL LEAD TO ERRATIC GUSTY WINDS THRU
SUNRISE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. GUYER

&&

.FIRE WEATHER...
...VERY ACTIVE FIRE WX PATTERN ACROSS THE REGION THROUGH THIS WEEK...

WIDESPREAD POOR HUMIDITY RECOVERIES AND BREEZY CONDITIONS OVERNIGHT
ACROSS MUCH OF CENTRAL AND EASTERN NM WILL LEAD TO CRITICAL AND
LOCALLY EXTREME FIRE WX CONDITIONS TODAY. ABOVE NORMAL TEMPS...
SINGLE DIGIT RH VALUES...STEEP LAPSE RATES...AND EXCEPTIONALLY DRY
SOIL MOISTURE VALUES WILL FURTHER EXACERBATE DANGEROUS FIRE ACTIVITY.

AN UPPER LEVEL WAVE WILL SLIDE EAST ACROSS SOUTHERN COLORADO TONIGHT
ALLOWING WINDS TO STAY BREEZY OVERNIGHT IN THE HIGH TERRAIN AND
ALONG THE EAST SLOPES WHERE ERRATIC WESTERLY DOWNSLOPE FLOW EXISTS.
RECOVERIES WILL BE POOR AGAIN ACROSS MAINLY THE EASTERN PLAINS...
LEADING INTO ANOTHER DANGEROUS SITUATION FOR TUESDAY. HAVE UPGRADED
THE WATCH TO A WARNING FOR THE EASTERN PLAINS...SW MTS AND WEST
CENTRAL HIGHLANDS.

A SURFACE FRONT WILL SLIP SOUTH DOWN THE EASTERN PLAINS BEHIND THIS
WAVE TUESDAY NIGHT. RECOVERIES WILL TREND MUCH BETTER BEHIND THIS
FRONT. STRONG WESTERLY FLOW ALOFT WILL ALLOW SURFACE WINDS TO VEER
BACK TO THE SW OVER THE NE PLAINS WHERE CRITICAL FIRE WX CONDITIONS
ARE POSSIBLE OVER THE LOCALIZED AREA. WILL HOLD OFF ON HIGHLIGHTS
AT THIS TIME.

ANOTHER FAST MOVING UPPER WAVE WILL MOVE ACROSS SOUTHERN COLORADO
THURSDAY AND INTO THE PLAINS FRIDAY...ALLOWING FOR STRONG WINDS OVER
NM ONCE AGAIN. THIS WILL LEAD TO A NEAR REPEAT OF TODAY AND TUESDAY.
EXPECT STRONG SW FLOW THURSDAY WITH ABOVE NORMAL TEMPS...SINGLE
DIGIT RH VALUES...AND UNSTABLE CONDITIONS...THEN STRONG DRY WEST TO
NW FLOW FRIDAY.

ANOTHER WAVE SLIDES TOWARD THE AREA SUNDAY INTO MONDAY...CONTINUING
THIS VERY ACTIVE FIRE WX SEASON.

GUYER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  77  47  68  38 /   0  40  20   0
DULCE...........................  71  38  60  29 /   5  50  30   0
CUBA............................  74  41  65  31 /   0  20  20   0
GALLUP..........................  74  40  65  32 /   0  20  10   0
EL MORRO........................  69  38  64  32 /   0  20  10   0
GRANTS..........................  77  42  69  30 /   0  10  10   0
QUEMADO.........................  76  40  69  36 /   0   5   0   0
GLENWOOD........................  80  45  77  43 /   0   0   0   0
CHAMA...........................  65  40  55  30 /   5  60  40   0
LOS ALAMOS......................  72  45  64  41 /   0  20  10   0
PECOS...........................  70  41  66  37 /   0  10  20   0
CERRO/QUESTA....................  69  38  60  28 /   0  30  20   0
RED RIVER.......................  61  33  50  28 /   0  40  30   0
ANGEL FIRE......................  64  35  55  28 /   0  20  20   0
TAOS............................  72  40  63  28 /   0  20  20   0
MORA............................  69  42  63  33 /   0  10  10   0
ESPANOLA........................  79  42  70  36 /   0  10   5   0
SANTA FE........................  76  42  68  36 /   0  10  10   0
SANTA FE AIRPORT................  78  45  70  38 /   0  10   5   0
ALBUQUERQUE FOOTHILLS...........  80  49  73  44 /   0   5   0   0
ALBUQUERQUE HEIGHTS.............  81  51  74  48 /   0   5   0   0
ALBUQUERQUE VALLEY..............  82  47  76  42 /   0   5   0   0
ALBUQUERQUE WEST MESA...........  82  48  75  44 /   0   5   0   0
LOS LUNAS.......................  84  48  77  39 /   0   0   0   0
RIO RANCHO......................  82  48  75  44 /   0   5   0   0
SOCORRO.........................  86  51  82  51 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  77  43  70  41 /   0   5   5   0
TIJERAS.........................  78  46  72  41 /   0   5   5   0
MORIARTY/ESTANCIA...............  77  43  73  36 /   0   0   0   0
CLINES CORNERS..................  75  43  69  40 /   0   0   0   0
GRAN QUIVIRA....................  78  48  74  42 /   0   0   0   0
CARRIZOZO.......................  81  50  78  46 /   0   0   0   0
RUIDOSO.........................  72  47  69  46 /   0   0   0   0
CAPULIN.........................  78  44  68  34 /   0  10   5   5
RATON...........................  81  46  73  33 /   0  10   5   5
SPRINGER........................  80  47  73  37 /   0  10   5   0
LAS VEGAS.......................  76  47  70  36 /   0   5   5   0
CLAYTON.........................  86  50  73  38 /   0   5  10   0
ROY.............................  81  46  73  40 /   0   5   0   0
CONCHAS.........................  87  55  83  46 /   0   0   0   0
SANTA ROSA......................  86  53  81  46 /   0   0   0   0
TUCUMCARI.......................  91  55  84  43 /   0   0   0   0
CLOVIS..........................  87  52  82  44 /   0   0   0   0
PORTALES........................  88  53  83  46 /   0   0   0   0
FORT SUMNER.....................  89  55  84  49 /   0   0   0   0
ROSWELL.........................  93  56  87  50 /   0   0   0   0
PICACHO.........................  85  54  81  49 /   0   0   0   0
ELK.............................  79  49  75  45 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.

RED FLAG WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ103>105-107>109.

WIND ADVISORY FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ523-529.

&&

17/GUYER
Hazardous weather outlook, Apr 18, 5:01 AM MST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 AM MDT MON APR 18 2011

NMZ501>540-191215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
601 AM MDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED OVER MUCH OF NEW
MEXICO FROM LATE MORNING THROUGH EARLY EVENING. IN ADDITION...AN
AREA OF STRONGER WINDS CAN BE EXPECTED FROM CLINES CORNERS NORTH
TO LAS VEGAS. WIND GUSTS MAY EXCEED 50 MPH IN THESE AREAS. THE
STRONG WINDS MAY CAUSE AREAS OF BLOWING DUST WHICH MAY REDUCE
VISIBILITIES TO BELOW THREE MILES AT TIMES.

LATER THIS EVENING AND TONIGHT...AN UPPER LEVEL DISTURBANCE WILL
TRACK ACROSS NORTHERN NEW MEXICO BRINGING THE CHANCE FOR SNOW
SHOWERS TO THE HIGHER TERRAIN. ELEVATIONS ABOVE 8500 FEET COULD
RECEIVE A COUPLE INCHES OF FRESH SNOWFALL OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CAN BE
EXPECTED ON TUESDAY AND AGAIN ON THURSDAY...ESPECIALLY ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS STATE LINE.

FRIDAY THROUGH SUNDAY...THE THREAT FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY.
ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR
PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS EXCEEDING 50 MPH
...WIND DAMAGE OR WILDFIRES TO THE NATIONAL WEATHER SERVICE AT
1.888.386.7637. YOU CAN ALSO SUBMIT REPORTS OF HAZARDOUS WEATHER
TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/ABQ.

17

Event by event

5 high wind. Local standard time, as filed.

High Wind, Northwest Plateau

When
April 18, 6:29 AM MST to 6:37 AM MST
Where
Northwest Plateau forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

A mostly dry microburst resulted in winds of 60 mph for a period of 8 minutes at the Farmington ASOS.

High Wind, Central Highlands

When
April 18, 11:53 PM MST to April 19, 12:53 AM MST
Where
Central Highlands forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

As a mountain wave crashed onto the surface, the Clines Corners ASOS recorded sustained winds over 40 mph.

High Wind, Central Highlands

When
April 19, 12:00 AM MST
Where
Central Highlands forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

As a mountain wave crashed onto the surface, the Clines Corners ASOS measured a 62 mph wind gust.

High Wind, Sandia/Manzano Mountains

When
April 19, 3:26 AM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter

Sandia Peak recorded a peak wind gust of 73 mph.

High Wind, Union County

When
April 19, 1:41 PM MST
Where
Union County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

The Clayton ASOS recorded a peak wind gust of 59 mph, which was likely due to a dry microburst.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285150, 285152, 285151, 285153, 285154.